Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 111, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2025, 1:59 AM CDT for Emmet County, Kossuth County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2025, 1:59 AM CDT (06:59 UTC)
- Expired
- Jun 20, 2025, 2:45 AM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Emmet County, IA, Kossuth County, IA
The radar
The Des Moines radar (KDMX), 183 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1319 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1988 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 11:42 PM CDT, 2 hours 17 minutes earlier. Its key messages:
- Mild and quiet today, but scattered storms expected overnight into Friday morning, mainly north and northeast. A few storms could be strong to severe, with hail the primary threat but strong winds also possible.
- High confidence in hot, humid, and breezy conditions from Friday into Monday. The most intense heat is likely over the weekend. Extreme Heat Warnings, Extreme Heat Watches, and Heat Advisories are in effect for various areas of Iowa between Friday and Sunday.
- Next week will be active with multiple rounds of thunderstorms/heavy rain toward the northwest and persistent heat toward the southeast, but low confidence in where the zone between these two areas will fall across Iowa.
Area forecast discussion, Jun 19, 11:42 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1142 PM CDT Thu Jun 19 2025 ...Updated for the 06z Aviation Discussion... .KEY MESSAGES... - Mild and quiet today, but scattered storms expected overnight into Friday morning, mainly north and northeast. A few storms could be strong to severe, with hail the primary threat but strong winds also possible. - High confidence in hot, humid, and breezy conditions from Friday into Monday. The most intense heat is likely over the weekend. Extreme Heat Warnings, Extreme Heat Watches, and Heat Advisories are in effect for various areas of Iowa between Friday and Sunday. - Next week will be active with multiple rounds of thunderstorms/heavy rain toward the northwest and persistent heat toward the southeast, but low confidence in where the zone between these two areas will fall across Iowa. && .DISCUSSION... Issued at 212 PM CDT Thu Jun 19 2025 It is a sunny, mild, and quiet day across Iowa as a surface ridge slides by to the south. Meanwhile a broad low pressure trough has set up shop along the lee of the Rockies, while a large 500 MB ridge dominates the southwestern U.S. and is pushing up into the Midwest. A warm front lies well to our north, over North Dakota and northern Minnesota. As a quick-moving shortwave impulse overtops the 500 MB ridge later today, it will generate strong thunderstorms along the front in North Dakota that will likely accelerate eastward and southeastward overnight. It appears this complex will remain north of our area over Minnesota and Wisconsin, however, a southwesterly low-level jet developing overnight will push into Iowa and is likely to generate thunderstorms during the early morning hours Friday. While forecast soundings depict a deep, very warm layer above the surface within a large-scale warm advection regime, they also illustrate instability above that with MUCAPEs of around 1000-1500 J/kg overnight. The expectation is thus for the development of high- based but occasionally strong thunderstorms capable of producing hail. Coverage is expected to be scattered and 50-70% POPs are carried in our northern and northeastern counties, closer to the nose of the jet and the periphery of the 500 MB high. There is also some potential that if storms can sufficiently organize a cold pool some strong winds could punch down to the surface, particularly if the storms from Minnesota curve southward enough to scrape the northeast corner of our service area Friday morning. In any event, the storms should push eastward and away from us by noon. Aside from the Friday morning storms, the forecast is dry for the next several days and increasingly hot and humid. Operational NBM was only around the 10th percentile of the distribution on temperature in our western counties, likely due to overly bias correcting for recent cool weather, so increased MaxT into the 100- 102 range Saturday and Sunday which is still below the 50th percentile. Operational NBM was only around the 10th percentile of the distribution on temperature in our western counties, likely due to overly bias-correcting for recent cool weather, so increased MaxT Saturday and Sunday but still remain near or below the 50th percentile. With the 500 MB ridge slowly moving overhead and persistent, seasonally strong south southwesterly surface flow helping to mix down the warm temperatures aloft, highs will range well into the 90s by Saturday and Sunday, and perhaps reach triple- digits in some western Iowa locations, with dewpoints in the upper 60s to lower 70s combining to produce Heat Index values easily in excess of 100 degrees. Indeed, even on Friday our western counties may reach these Heat Index levels, though our eastern counties will remain somewhat less hot due to a slower arrival of the stronger surface flow as well as potential lingering after-effects from morning convection. Although Heat Index values in our western areas Friday afternoon/evening are more in the 102-105 range, it will be the beginning of a multi-day event with values Saturday and Sunday more in the 105-110 range and overnight low temperatures only in the upper 70s. Therefore, have opted to issue an Extreme Heat Warning over about the western third of our forecast area beginning at noon Friday and continuing through Sunday. Have also issued a Heat Advisory for parts of central Iowa, roughly along the I-35 corridor, for Friday afternoon and evening when Heat Index values will exceed 100 degrees at times. An Extreme Heat Watch remains in effect for our entire area east of the warning for Saturday and Sunday, and will likely be converted to a warning late Friday after the Heat Advisory ends. All in all it will be a very hot and muggy few days, with impacts enhanced due to it being the first really hot weather of the year and falling over a weekend. The only factors mitigating the heat impacts appear to be the persistent breezes, and the potential for high-level smoke at times this weekend, but these factors will only slightly blunt the excessive heat effects. Over the weekend a broad 500 MB trough will build over the western and northwestern U.S., with the big ridge/heat dome moving over the southeastern U.S. and intensifying there. This synoptic pattern will remain in place for about the first half of next week. As several shortwave impulses eject out of the western trough, they will ride over a quasi-stationary baroclinic zone beneath a strong belt of southwesterly flow aloft between the 500 MB trough and ridge. This will generate multiple rounds of thunderstorms within the baroclinic zone over several days, with the zone wobbling around over the Midwest due to the competing effects of the shortwaves/convective outflow (pushing it to the southeast), and post-shortwave subsidence/reassertion of the 500 MB high (pushing it back northwest), with all of this occurring over or near Iowa. The result is a forecast that is high in overall scenario confidence, but low in confidence on details. Anywhere south of the frontal zone will remain very hot and more or less rain-free, while along and northwest of the boundary it will be relatively cooler, with severe weather, heavy rain, and flooding all possible at times especially as several rounds of storms could affect the same areas repeatedly. However, with the location of the demarcation line between these two areas still uncertain, for now the focus is on preparing for all of these potential hazards, ranging from prolonged excessive heat to severe thunderstorms and flooding. In any event next week looks to be quite active across Iowa, which is climatologically typical of the infamous "20s of June". && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1136 PM CDT Thu Jun 19 2025 Scattered thunderstorms are developing over western Iowa and will continue to expand into parts of central and northern Iowa overnight into early morning. The greatest chances are at KMCW/KALO though all sites have potential through at least 12z. MVFR cigs and vsbys are possible with the convection. Gusty winds are also possible. VFR conditions will setup with VFR conditions becoming widespread by late Friday morning. Gusty south winds will develop. Low level wind shear is expected to develop Friday evening. && .DMX WATCHES/WARNINGS/ADVISORIES... Extreme Heat Warning from noon Friday to 9 PM CDT Sunday for IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092. Heat Advisory from noon to 8 PM CDT Friday for IAZ006-016-025- 036-037-047>049-059>061-072>074-082>084-093-094. Extreme Heat Watch from Saturday afternoon through Sunday evening for IAZ006-007-016-017-025>028-036>039-047>050-059>062- 072>075-082>086-093>097. && DISCUSSION...Lee AVIATION...Donavon
Hazardous weather outlook, Jun 19, 2:39 PM CDT, 11 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 239 PM CDT Thu Jun 19 2025 IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075- 082>086-093>097-201945- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama- Dallas-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Union- Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur-Wayne-Appanoose- Davis- 239 PM CDT Thu Jun 19 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms will move across northern to central Iowa very late tonight and into Friday morning. A few stronger storms may produce hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Storms will continue Friday morning with damaging winds and hail possible in especially the northeast and depart before noon. Additional storms are expected late Sunday evening and into early next week. Severe chances will be better determined in the coming days. Hot and humid conditions are expected from Friday through the weekend, with heat indices exceeding 100 degrees. A Heat Advisory is in effect for parts of the area Friday. An Extreme Heat Watch is in effect Saturday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092- 201945- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor- 239 PM CDT Thu Jun 19 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms will move across northern to central Iowa very late tonight and into Friday morning. A few stronger storms may produce hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Storms will taper off Friday morning. Additional storms are expected late Sunday evening and into early next week. Severe chances will be better determined in the coming days. Hot and humid conditions are expected from Friday through the weekend, with heat indices exceeding 100 degrees. An Extreme Heat Warning is in effect for Friday. An Extreme Heat Watch is in effect Saturday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:26 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 49 min |
| Jun 20, 2:42 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Hancock, Kossuth, Palo Alto, Winnebago | 48 min |
| Jun 20, 3:16 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Humboldt, Kossuth, Winnebago, Wright | 44 min |
| Jun 20, 3:21 AM CDT | Heat Advisory | DMX | Appanoose, Black Hawk, Bremer, Butler, Cerro Gordo, Davis and 9 more | 4 days |
| Jun 20, 3:49 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Humboldt, Webster, Wright | 41 min |
| Jun 20, 4:01 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Wright | 44 min |
| Jun 20, 4:29 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Grundy, Hamilton, Hardin, Webster, Wright | 61 min |
| Jun 20, 4:43 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy | 47 min |
| Jun 20, 5:19 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Hamilton, Hardin, Marshall, Story and 1 more | 56 min |
| Jun 20, 5:59 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 31 min |
| Jun 20, 6:03 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Story, Tama | 57 min |
| Jun 20, 6:09 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 51 min |
| Jun 20, 6:28 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 47 min |
| Jun 20, 8:19 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Marshall, Tama | 41 min |
| Jun 20, 8:42 AM CDT | Flash Flood Warning | DMX | Black Hawk, Butler, Grundy | 3 hr |
| Jun 20, 8:58 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 62 min |
| Jun 20, 10:26 AM CDT | Special Weather Statement | DMX | Jasper, Poweshiek | 49 min |
| Jun 20, 11:02 AM CDT | Special Weather Statement | DMX | Mahaska, Marion, Monroe, Wapello | 43 min |
| Jun 20, 11:45 AM CDT | Special Weather Statement | DMX | Appanoose, Davis, Monroe, Wapello | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.